Alert archive / Kentucky / Flash Flood Warnings in 2002

Flash Flood Warning 6, NWS Louisville, KY

March 20, 20025 counties in Kentucky

NWS Louisville, KY issued this flash flood warning at Mar 20, 2002, 6:04 AM EST for 5 counties in Kentucky. It was in force for 116 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 20, 2002, 6:04 AM EST (11:04 UTC)
Expired
Mar 20, 2002, 8:00 AM EST
In force
116 min
Issued by
NWS Louisville, KY
Area
Whole counties

Counties Boyle County, KY, Larue County, KY, Marion County, KY, Mercer County, KY, Washington County, KY

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 11.1 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2002-03-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 54 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2002-03-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 131 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
54 J/kg
Mixed-layer CIN
-39 J/kg
Mixed-layer LCL
664 m above ground
0-6 km bulk shear
77 kt
0-1 km storm-relative helicity
131 m²/s²
0-3 km storm-relative helicity
183 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KLMK 201104
FFWSDF
KYC021-123-155-167-229-201300-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
600 AM EST WED MAR 20 2002

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  BOYLE COUNTY IN EAST CENTRAL KENTUCKY
  MERCER COUNTY IN EAST CENTRAL KENTUCKY
  LARUE COUNTY IN NORTH CENTRAL KENTUCKY
  WASHINGTON COUNTY IN NORTH CENTRAL KENTUCKY
  MARION COUNTY IN SOUTH CENTRAL KENTUCKY

* UNTIL 800 AM EST

* AT 555 AM EST...RAIN...HEAVY AT TIMES...CONTINUES OVER MUCH        
  OF BOYLE...MERCER...LARUE...WASHINGTON AND MARION COUNTIES.
  ONE TO TWO INCHES OF RAIN HAS FALLEN SINCE 3 AM...
  ON TOP OF THE HEAVY RAIN THAT FELL YESTERDAY.  ADDITIONAL
  HEAVY RAIN OF ABOUT AN INCH IS EXPECTED THROUGH 8 AM...WHICH
  WILL LIKELY LEAD TO SOME FLASH FLOODING.

* SOME LOCATIONS IN THE WARNING INCLUDE DANVILLE...HARRODSBURG...
  HODGENVILLE...LEBANON AND SPRINGFIELD

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROADWAY.
THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY.
VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO
HIGHER GROUND.

REPORT FLOODING TO YOUR NEAREST LAW ENFORCEMENT AGENCY. THEY WILL
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
LOUISVILLE.

$$
STUREY

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this flash flood warning went out at Mar 20, 2:29 AM EST, 3 hours 35 minutes earlier.

Area forecast discussion, Mar 20, 2:29 AM EST, 3 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
229 AM EST WED MAR 20 2002

QUASI STATIONARY FRONT LOCATED DIAGONALLY ACROSS CENTRAL KY...
ROUGHLY FROM MEMPHIS TO HUNTINGBURG WV. SOME CONVECTION FIRING UP
NEAR AND ALONG THIS BOUNDARY...WITH NUMEROUS CG LIGHTNING STRIKES
SHOWING UP NOW IN WRN TN. JUST NORTH OF THE BOUNDARY WIDESPREAD
RAINS REDEVELOPING IN WRN KY...AND MOVING INTO N CTRL KY ATTM. MSAS
ANALYSIS SHOWS LOW PRES WAVE MOVING INTO NRN TN AT 07Z WITH PRES
FALLS ALL THROUGH CTRL KY AND MID OHIO VALLEY REGION.

AS H5 LOW IN TEXAS SWINGS EAST...AND UPPER TROF ACCELERATES TOWARDS
THE OHIO VALLEY...SFC BOUNDARY WILL BEGIN TO SAG BACK TO THE SOUTH.
ALL MODEL GUIDANCE SUGGESTS BNDRY WILL BEGIN TO MOVE BACK SOUTH THIS
AFTN. AS THIS OCCURS...RAINS WILL RAPIDLY DISSIPATE. EVENTUALLY THIS
BNDRY WILL BECOME A COLD FRONT THAT WILL SWEEP ACROSS THE SE STATES
TONIGHT.

IT APPEARS THAT FLASH FLOODING LIKELY TO OCCUR THIS MORNING IN CTRL
AND SRN PARTS OF FA AS BAND OF HVY CONVECTIVE RAINS CONTINUES TO SET
UP IN SW KY AND NW TN. PAH RADAR SHOWS 1 HR ACCUMULATIONS OF OVER 1
INCH WITH THIS ACVTY. CURRENT 1 HR FFG AROUND 0.5 INCH PRETTY MUCH
FOR ENTIRE CWA.

BASED ON ABOVE THOUGHTS WILL ARRANGE FLOOD WATCH GENERALLY SOUTH OF
OHIO RIVER...BUT INCLUDE LOUS METRO COUNTIES OF SRN IN...AND THEN
SOUTH TO THE TN BORDER. THIS WILL RUN THROUGH 18Z...EXCEPT FOR THE
SE CWA THROUGH 21Z.

CLEARING CONDS THIS EVENING AND OVERNIGHT GENERALLY FROM NW TO SE.
ETA A BIT FASTER IN CLEARING TREND THAN AVN. COMPROMISE BETWEEN THE
TWO AND WILL NEED NO MORE THAN CHANCE POP OVER THE SE FOR EARLY
TNGT. SUNNY SKIES THU...HWVR INCREASING LOW CLOUDS FROM THE NORTH IN
THE AFTN AS ARCTIC COLD FRONT APPROACHES. H85 TEMPS FALL RAPIDLY AND
EVEN A FEW FLURRIES POSSIBLE LATE THU/THU NIGHT OVER THE ERN PORTION
FA...HWVR HARDLY ENOUGH TO WARRANT A MENTION IN THE ZONES. ARCTIC
AIRMASS MAKES A BRIEF VISIT TO THE REGION...AS MODERATING TREND WILL
QUICKLY SET IN THIS WKEND. SHOT OF RAIN EARLY NEXT WEEK AS LOW DVLPS
IN MID PLAINS. MAV TEMPS GNRLY GOOD IN SHORT TERM.

.SDF...FLOOD WATCH ENTIRE CWA SOUTH OF OHIO RIVER...PLUS HARRISON
FLOYD AND CLARK COUNTIES INDIANA...THROUGH 18Z TODAY. FLOOD WATCH
THROUGH 21Z FOR THE SE QUAD OF CWA.

JMB

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 20, 3:18 AM ESTFlash Flood WarningLMKButler, Grayson3 hr
Mar 20, 6:26 AM ESTFlash Flood WarningLMKGrayson3 hr
Mar 20, 7:08 AM ESTFlash Flood WarningLMKGreen, Taylor3 hr
Mar 20, 7:24 AM ESTFlash Flood WarningLMKBourbon, Fayette, Jessamine3 hr
Mar 20, 7:27 AM ESTFlash Flood WarningLMKBourbon, Fayette, Jessamine3 hr
Mar 20, 7:39 AM ESTFlash Flood WarningLMKHarrison, Nicholas, Scott3 hr
Mar 20, 7:41 AM ESTFlash Flood WarningLMKClark, Madison3 hr
Mar 20, 8:00 AM ESTFlash Flood WarningLMKBoyle, Garrard, Larue, Marion, Mercer, Washington3 hr
Mar 20, 9:01 AM ESTFlash Flood WarningLMKEdmonson, Hart104 min
Mar 20, 10:07 AM ESTFlash Flood WarningLMKGreen, Taylor3 hr
Mar 20, 10:19 AM ESTFlash Flood WarningLMKBourbon, Fayette, Jessamine116 min
Mar 20, 10:55 AM ESTFlash Flood WarningLMKGarrard, Larue, Madison, Mercer, Nicholas80 min

Nearby

Flash Flood Warnings in Kentucky, 2002Every flash flood warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.